icon star paper   Articles  
Back grey_arrow_rt.gif
Growth Hormone Receptor (GH)Expressing Carcinoid Tumors after Recombinant Human GH Therapy for Human Immunodeficiency VirusRelated Lipodystrophy
  Abstract: We describe a patient who had growth hormone receptorexpressing carcinoid tumors develop in the distal colon and rectum after he received recombinant human growth hormone therapy for human immunodeficiency virusrelated lipodystrophy. This case report serves as a cautionary note regarding the use of potentially oncogenic recombinant human growth hormone therapy to treat human immunodeficiency viruspositive persons.
Clinical Infectious Diseases 2003;36:370-372 Liron Pantanowitz,1 Tomas Garcia-Caballero,3 and Bruce J. Dezube2 1Department of Pathology and 2Division of Hematology/Oncology, Department of Medicine, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, Massachusetts; and 3Department of Morphological Sciences, School of Medicine, University of Santiago, Santiago de Compostela, Spain
Habitus changes due to abnormal fat distribution (i.e., lipodystrophy) are some of the long-term side effects of HAART used in the treatment of HIV infection. One investigational approach to treating HIV-related lipodystrophy involves the use of recombinant human growth hormone (rhGH). The reported side effects of growth hormone (GH) therapy include sodium retention and edema, arthralgia, myalgia, carpal tunnel syndrome, diabetes, and enhanced HIV replication. Recently, a case of squamous cell carcinoma was documented in a person being treated with rhGH. We describe a patient who developed growth hormone receptorexpressing carcinoid tumors in the distal colon and rectum after receiving rhGH therapy for HIV-related lipodystrophy.
A 40-year-old obese man (weight, 119 kg; height, 182 cm; and body mass index, 36), who had an absolute CD4 cell count of 584 cells/L and a nondetectable HIV-1 load, experienced lipodystrophy while being treated with a HAART regimen that consisted of indinavir, zidovudine, and lamivudine. He had a striking buffalo hump, a paunch, and a prominent fat pad under his chin. His past medical history was significant for long-standing essential hypertension, anal condylomas, hemorrhoids, and gastritis, and polypectomy of a hyperplastic rectal polyp had been performed 14 months before the patient's current presentation. The patient had hypertriglyceridemia at baseline (triglyceride level, 335 mg/dL; and cholesterol level, 214 mg/dL) that improved after he received therapy with atorvastatin (triglyceride level, 157 mg/dL; and cholesterol level, 159 mg/dL). Other medications administered included moexipril hydrochloride, for the treatment of hypertension, and various anxiolytics. The findings of a recently performed complete blood count were normal, with the exception of a finding of macrocytosis (mean corpuscular volume, 108 fL/cell); the patient's electrolyte levels and renal function were unremarkable, and liver function tests revealed only an elevated level of alanine aminotransferase (56 IU/L). The patient had decreased levels of both free and total testosterone; treatment initially involved investigational dihydrotestosterone gel, which was followed by injectable testosterone and, finally, testosterone gel 1% (Androgel; Unimed Pharmaceuticals) during a 5-year period. With the hope that a change in HAART might ameliorate or, at least, stabilize changes in body shape, we changed his antiretroviral regimen to efavirenz and a coformulation of lamivudine and zidovudine. He then resorted to having liposuction done on his buffalo hump and the fat pad under his chin. A daily dose of rhGH (Serostim; Serono), 4 mg sc, eventually was prescribed.
Initially, the patient experienced only minor arthralgia and some edema of the extremities. After receiving rhGH therapy for 8 months, he presented with painless rectal bleeding. The results of a physical examination were unremarkable. Colonoscopy identified 2 sessile polyps (size, 34 mm) in the distal sigmoid colon and rectum. Both polyps were removed and were found to be neuroendocrine cell (carcinoid) tumors without atypical histopathologic features. The findings of staging workup of these carcinoids included a normal serum chromogranin A level of 8.8 mg/mL (reference range, 639 mg/mL); an octreotide scan showed no evidence of octreotide-avid disease. Therapy with rhGH was discontinued, and the patient has experienced no further episodes of rectal bleeding. His carcinoid tumor was shown, by immunohistochemical methods, to be negative for somatostatin (Dako) and growth hormone (Dako) expression, but it showed marked expression of GH receptor (monoclonal antibody 263 anti-GH receptor). The diagnosis of carcinoid tumors prompted reexamination of his original rectal hyperplastic polyp. No carcinoid tumor was found in that original biopsy sample.
GH activates a cascade of events that result in the secretion of insulin-like growth factorI (IGF-I, or somatomedin-C) and IGF-binding protein3 (IGFBP-3). IGF-I is a potent mitogen with antiapoptotic effects. IGFBP-3, on the other hand, promotes apoptosis. Because the use of rhGH has been shown to increase IGF-I levels, even in HIV-positive patients, concern has been raised regarding its oncogenic potential. This seems feasible, because various malignancies, including the tumors that developed in the patient described here, express GH receptors. Neoplasia has also been epidemiologically linked to IGF-I levels. Experiments involving animals, moreover, have shown that GH-transgenic mice are prone to develop hepatocellular neoplasms. Among patients with acromegaly, in whom high GH concentrations are pathologically sustained, there is an increased incidence of benign tumors (colon and endocrine gland adenomas, meningiomas, and uterine leiomyomas) and malignant neoplasms of the skin, gastrointestinal system, breast, thyroid, thymus, parathyroids, brain, bone, and hematologic system. Several studies have also shown that HIV-negative patients treated with GH replacement therapy have a significantly increased rate of neoplasms, such as leukemia.
Not all studies, however, have shown an increased risk of tumor growth due to GH therapy. This may be related to the fact that in nonHIV-infected subjects treated with GH, both IGF-I and IGFBP-3 levels rise. The tumorigenic effects of IGF-I in such persons are balanced by the antiproliferative effects of IGFBP-3. However, in HIV-positive patients given GH, IGFBP-3 is not increased in concert with elevated IGF-I levels. Therefore, HIV-infected patients treated with rhGH potentially harbor a tumor growth advantage mediated by IGF-I. The appearance of carcinoid tumors in the lower gastrointestinal tract of our patient, which were not present at the time of his initial polypectomy for a benign rectal polyp, and which exhibited marked expression of GH receptor, may well have been related to his long-term exposure to rhGH. Carcinoids have been reported in HIV-positive patients, often in atypical locations. Although IGF-I has been shown to stimulate carcinoid tumor growth, there are, to our knowledge, no other reports of the expression of GH receptors in carcinoid tumors.
To date, there have been no reports of an increased rate of occurrence or progression of malignancies, including AIDS-associated neoplasms, after treatment with rhGH. The dosages (up to 0.1 mg/kg/day) that have been used in GH studies involving HIV-positive persons were considerably higher than those required for replacement therapy for patients with GH deficiency. Until now, treatment with GH for HIV-related wasting and lipodystrophy has been of relatively short duration (i.e., several months). Although we describe a patient who developed GH receptorexpressing carcinoids while he was receiving prolonged rhGH therapy, a causal relationship can only be assumed. Nevertheless, the case report presented here should serve as a cautionary note regarding the use of potentially oncogenic rhGH therapy for HIV-positive persons. Until long-term studies have adequately assessed the potential risks associated with GH therapy in this patient population, careful surveillance for malignancies, and, possibly, monitoring of serum levels of IGF-I, may be warranted for HIV-positive GH recipients. IGF-I testing is commercially available and currently is being used to monitor disease activity in those with acromegaly and to provide prognostic information for patients with cancer.
  icon paper stack View Older Articles   Back to Top   www.natap.org